Stump the Experts: Revealed! The Case of the Tachy Trucker

Submitted by Tom Bouthillet
Submitted by Tom Bouthillet
Part I. EMS is called to a truck stop for a 46-year-old male complaining of palpitations. On arrival, the patient is anxious but alert and oriented to person, place, time, and event. The onset of symptoms was sudden while the patient was fueling his tractor-trailer. He states that he has experienced palpitations before, but a recent 24-hour Holter monitoring did not reveal any significant arrhythmias. The patient denies chest discomfort, but admits to mild dyspnea. The patient’s skin is pink, warm, and moist. Vital signs are assessed. Resp: 20 SpO2: 96 on RA Pulse: too rapid to count Breath sounds: clear bilaterally BP: 104/68 The cardiac monitor is attached: SEE IMAGE 1 ABOVE A 12-lead ECG is captured: SEE IMAGE 2 ABOVE Questions: 1.) How would you classify this tachycardia? Answer: Classifying this as a wide complex tachycardia of unknown origin (based on RBBB morphology in lead V1) is better and safer than classifying it as a narrow complex tachycardia, which might encourage the use of potentially dangerous medications (adenosine or a calcium channel blocker) in the setting of an accessory pathway. However, the extremely fast rate should point you in the direction of an accessory pathway, and anti-arrhythmics should be used cautiously, if at all. 2.) How would you treat this patient? Answer: I would treat the hemodynamically stable patient with supportive care or synchronized electrical cardioversion. I might consider procainamide if I carried it (which I don’t). Part II. The paramedic in charge decided to treat this arrhythmia as a wide complex tachycardia of unknown etiology. Because the patient was determined to be hemodynamically stable, the paramedic’s protocol called for amiodarone 150 mg IV over 10 minutes. As the paramedic was mixing the amiodarone, he noted a rhythm change on the monitor: SEE IMAGE 3 ABOVE The patient reported some relief of his symptoms. Another 12-lead ECG was captured: SEE IMAGE 4 ABOVE The paramedic withheld the amiodarone and provided supportive care for the remainder of the transport. Questions: 1.) What was the initial heart rhythm? Answer: The initial heart rhythm was 1:1 atrial flutter (the most compelling evidence is the spontaneous conversion to 2:1 atrial flutter). Interestingly, the second 12-lead ECG shows intermittent RBBB morphology in lead V1, which leads me to believe it's RBBB aberrancy (causing the RBBB-type wide complex tachycardia in the first 12-lead ECG). 2.) Would amiodarone have been appropriate for this patient? Answer: While the 2005 AHA’s ECC guidelines1 suggest that amiodarone is acceptable in the setting of WPW, the practice is controversial. Dr. Amal Mattu also reviews amiodarone in the setting of AF/WPW in this EMedHome.com podcast2: “Another concern that you need to be aware of is if you have a patient who has AF with WPW, stay away from amiodarone. Even now, the AHA continues to list amiodarone as a viable option, but it’s not a viable option. In fact, the only published reports on using amiodarone in rapid AF and WPW have indicated that amiodarone is associated with adverse outcomes. There’s a handful of case reports of patients that had rapid AF and WPW. They got amiodarone and they decompensated. There are, to my knowledge — and I’ve looked through the literature in detail multiple times — and I have yet to find even a single case report or a single case series or a published study saying, ‘I had a patient with rapid AF and WPW, I gave him amiodarone, and they did well.’ Not a single publication that I can find. The only publications on that particular scenario that have ever been published in the literature are ‘patient did worse,’ so my recommendation and a handful of other peoples’ recommendations also: ‘Stay away from amiodarone if you’re taking care of a patient with rapid AF and WPW.’”2 Granted, this patient is in 1:1 atrial flutter, not atrial fibrillation. However, would you gamble with the patient's life? In my own anecdotal experience, patients often switch back and forth between atrial fibrillation and atrial flutter. The only ‘safe’ antiarrhythmic for these patients may be procainamide, but again, it can be controversial.